Drug Safety

, Volume 31, Issue 5, pp 409–414

Inhaled Corticosteroids and the Risk of Fractures in Older Adults

A Systematic Review and Meta-Analysis
  • Mahyar Etminan
  • Mohsen Sadatsafavi
  • Saeedreza Ganjizadeh Zavareh
  • Bahi Takkouche
  • J. Mark FitzGerald
Original Research Article

DOI: 10.2165/00002018-200831050-00005

Cite this article as:
Etminan, M., Sadatsafavi, M., Zavareh, S.G. et al. Drug-Safety (2008) 31: 409. doi:10.2165/00002018-200831050-00005

Abstract

Background: Inhaled corticosteroids (ICS) are commonly prescribed medications for the management of asthma and chronic obstructive pulmonary disease. It is well established that long-term use of these drugs may lower bone mineral density. However, whether ICS increase the risk of fractures remains unknown. Recent studies that have attempted to explore this risk have had conflicting results. We sought to explore the risk of ICS and fractures among older adults by conducting a systematic review and meta-analysis of the literature.

Methods: We systematically searched several databases, including MEDLINE, EMBASE and the Cochrane Library, to identify pertinent studies.Those studies that potentially met our inclusion criteria were identified by two reviewers. Relative risks (RRs) were pooled using the random effects model. We also explored dose-response by stratifying the analysis on high and low doses of ICS. Heterogeneity was assessed using the Q statistic and publication bias was assessed using the funnel plot.

Results: Thirteen studies, including four randomized controlled trials, were included in the review. The pooled RRs for hip fractures and any fractures were 0.91 (95% CI 0.87, 0.96) and 1.02 (95% CI 0.96, 1.08), respectively. When we restricted the analysis to users of high-dose ICS, the pooled RRs for any fractures and hip fractures were 1.30 (95% CI 1.07, 1.58) and 1.32 (95% CI 0.90, 1.92), respectively. The funnel plot did not show evidence of publication bias.

Conclusion: We found no association between the use of ICS and fractures in older adults. A slight increase in risk was seen in those using high-dose ICS. The significance of this association should be investigated further.

Copyright information

© Adis Data Information BV 2008

Authors and Affiliations

  • Mahyar Etminan
    • 1
  • Mohsen Sadatsafavi
    • 1
  • Saeedreza Ganjizadeh Zavareh
    • 1
  • Bahi Takkouche
    • 3
  • J. Mark FitzGerald
    • 4
  1. 1.Centre for Clinical Epidemiology and Evaluation, Vancouver Coastal Health Research InstituteVancouver General HospitalVancouverCanada
  2. 2.Department of Health Care and EpidemiologyUniversity of British ColumbiaVancouverCanada
  3. 3.Department of Preventive MedicineUniversity of Santiago De CompostelaSantiago De CompostelaSpain
  4. 4.The Lung CentreVancouver General HospitalVancouverCanada

Personalised recommendations